Acetaminophen (Tylenol) is a pain medicine. Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
Acetaminophen overdose is one of the most common poisonings worldwide. People often think that this medicine is very safe. However, it may be deadly if taken in large doses.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center near you.
Tylenol overdose; Paracetamol overdose
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetaminophen. Other medicines that contain acatominophen include:
Various cold and flu medicines
Note: This list is not all inclusive.
Common dosage forms and strengths:
Suppository: 120 mg*, 125 mg, 325 mg, 650 mg
Chewable tablets: 80 mg
Junior tablets: 160 mg
Regular strength: 325 mg
Extra strength: 500 mg
Liquid: 160 mg/teaspoon
Drops: 100 mg/mL, 120 mg/2.5 mL
*mg = milligrams
You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated.
Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.
There is no home treatment. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
Patient's age, weight, and condition
Name of the product (ingredients and strengths, if known)
Time it was swallowed
Poison Control, or a local emergency number
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service.
All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The patient may receive:
Medicines to treat symptoms
Medicine (antidote) to reverse the effect of the poison
If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.
However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
American Association of Poison Control Centers. Practice Guideline: Acetaminophen Poisoning: an Evidence-Based Consensus Guideline for Out-of-Hospital Management. Clinical Toxicology, 2006: Vol. 44; pp. 1–18.
Wolf SJ, Heard K, Sloan EP, Jagoda AS; American College of Emergency Physicians. Clinical policy: critical issues in the management of patients presenting to the emergency department with acetaminophen overdose. Ann Emerg Med. September 2007: Vol. 50; pp 292-313.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.